Case report shows phenytoin overdose causing hyperkinetic movements in a young male, highlighting detection importance.
Phenytoin‐related movement disorders represent uncommon but clinically significant manifestations of antiseizure medication toxicity. While cerebellar dysfunction is well recognized, hyperkinetic movements such as chorea and ballism are rarely reported. We report an 18‐year‐old male with well‐controlled epilepsy who developed acute choreiform movements following inadvertent phenytoin overdose from concurrent prescriptions at two different healthcare facilities. Serum phenytoin level was 25 μg/mL, modestly above the therapeutic range of 10–20 μg/mL. Complete resolution occurred within 72 h of drug discontinuation. This case highlights the importance of medication reconciliation in epilepsy management and expands the clinical spectrum of phenytoin‐induced movement disorders. Clinicians should maintain high suspicion for drug‐induced hyperkinetic movements in patients on phenytoin, even with modest supratherapeutic levels.
No takes yet. Share an insight, caveat, or question.
Kamalesh Tayade (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: